Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 249, NWS Springfield, MO

July 8, 2004Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2004, 7:48 PM CDT for Howell County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 7:48 PM CDT (00:48 UTC)
Expired
Jul 8, 2004, 8:30 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 090048
SVRSGF
MOC091-090130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 830 PM CDT.

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES EAST OF BAKERSFIELD...OR 12 MILES SOUTHWEST OF WEST PLAINS...
  AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF WEST PLAINS BY 820 PM CDT.

THE TOWNS OF MOODY AND SOUTH FORK ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3661 9211 3647 9200 3654 9172 3688 9173

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:26 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 8, 3:26 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT THU JUL 8 2004

.DISCUSSION (MESOSCALE UPDATE)...

LATEST KSGF 88D IMAGERY INDICATES THAT CONVECTIVE GUST FRONT HAS
SURGED WELL OUT AHEAD OF SQUALL LINE AND STORM CLUSTERS PRESENTLY
OVER WESTERN MISSOURI. SMALL HAIL WILL LIKELY ACCOMPANY THE LEAD
LINE CELLS...HOWEVER THE SEVERE THREAT HAS DIMINISHED CONSIDERABLY
WITH BOUNDARY LAYER AIRMASS NOT BEING INGESTED INTO ELEVATED
CONVECTION.

ADDITIONALLY...NUMEROUS REPORTS OF FUNNELS...LOW HANGING CLOUDS...
WALL CLOUDS AND THE LIKE HAVE BEEN RECEIVED BY THE NATIONAL WEATHER
SERVICE. HORIZONTAL ROTATION...IN THE FORM OF A SHELF CLOUD...MAY
ACCOMPANY THE LINE OF STORMS CURRENTLY EXTENDING FROM SOUTHERN DADE
COUNTY...SOUTHWEST TOWARD NEWTON AND MCDONALD COUNTIES. THE
ENVIRONMENT IN PLACE IS NOT CONDUCIVE TO TORNADOES...AND PERSONS ARE
LIKELY SEEING SHELF CLOUDS AND/OR SCUD ASSOCIATED WITH THE DEEP
TROPICAL AIRMASS IN PLACE. THIS CONVECTION IS EXPECTED TO REMAIN
ELEVATED AND REMOVED FROM BOUNDARY LAYER AIRMASS.

UNLESS NEW CONVECTION CAN DEVELOP AHEAD OF SURGING GUST FRONT...DO
NOT ANTICIPATING ISSUING ADDITIONAL WARNINGS AT THIS TIME...AND WILL
HANDLE SMALL HAIL THREAT WITH NOWCASTS.

BOOKBINDER

&&

.PREVIOUS PUBLIC DISCUSSION...

WILL KEEP DISCUSSION BRIEF AS STRONG TO SEVERE THUNDERSTORMS ARE
ONGOING THIS AFTERNOON...AS OUTFLOW FROM EAST KANSAS
SPREADS EASTWARD INTO THE VERY UNSTABLE AIRMASS OVER OUR FORECAST
AREA. 18Z SOUNDING FROM KSGF SHOWED CAPES OVER 4000 J/KG...LIS OF -9
AND MAX VERTICAL VELOCITIES NEAR 80 M/S. HAVE BEEN RECEIVING A FEW
REPORTS OF HAIL UP TO NICKEL SIZE AND ALSO RECEIVED REPORT OF WIND
GUSTS AROUND 50 MPH AT THE JOPLIN ASOS.

EXPECT STORMS TO CONTINUE ON EASTWARD TRACK INTO THE REST OF
SOUTHWEST MO THROUGH THE AFTERNOON INTO EARLY EVENING WITH SOME
ISOLATED STORMS POSSIBLE AHEAD OF MAIN COMPLEX OVER SOUTH CENTRAL
MO.

LATER TONIGHT THINK FOCUS FOR STORMS WILL SHIFT NORTHWARD ALONG WARM
FRONT ACROSS CENTRAL AND NORTHERN MO AS LOW LEVEL JET KICKS IN. WILL
SHIFT HIGHEST POPS OVER OUR NORTHERN ZONES AFTER 06Z.

FOR FRIDAY INTO THE WEEKEND...RAIN CHANCES WILL DIMINISH SOMEWHAT AS
UPPER RIDGE BUILDS OVER THE REGION AND WARM FRONT CONTINUES TO MOVE
NORTHWARD AWAY FROM OUR AREA. WILL NEED TO MONITOR AFTERNOON HEAT
INDEX VALUES ESPECIALLY NEAR KANSAS BORDER...WITH TEMPS IN THE LOWER
TO MID 90S AND DEWPOINTS IN THE LOWER 70S. WILL CARRY SOME ISOLATED
AFTERNOON POPS IN THE GRIDS BUT EXPECT MOST AREAS TO REMAIN DRY.

BUMPED UP RAIN CHANCES FOR WEDNESDAY/THURSDAY AS UPPER RIDGE
RETROGRADES WESTWARD AND NORTHWEST FLOW SETS UP OVER THE REGION.

&&
.AVIATION...

LINE OF STORMS EXTENDING FROM GREENVILLE TO JOPLIN WILL CONTINUE TO
MOVE EAST SOUTHEAST FOR THE NEXT SEVERAL HOURS. WILL CONTINUE
PREDOMINANT THUNDER AT JOPLIN FOR THE NEXT FEW HOURS WITH ADDITIONAL
STORMS DEVELOPING BEHIND MAIN LINE...HAVE TEMPO THUNDER AT KSGF
WITHIN THE HOUR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

TERRY
Hazardous weather outlook, Jul 8, 1:00 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 8 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL RAINFALL
  AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY PRODUCE
  HAIL UP TO THE SIZE OF QUARTERS AND ISOLATED DOWNBURST WINDS IN
  EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORM CHANCES THIS AFTERNOON WILL BE GREATEST ACROSS
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...ESPECIALLY WEST OF A
  NEVADA TO WEST PLAINS LINE.

  DISCUSSION:

  ABUNDANT SUNSHINE WAS OCCURRING ACROSS THE MISSOURI OZARKS AND
  EXTREME SOUTHEAST KANSAS THIS AFTERNOON...WHILE SOUTHERLY WINDS OF
  10 TO 20 MPH WERE SPREADING A DEEP TROPICAL AIRMASS BACK INTO THE
  REGION. THIS WILL ALLOW THE AIRMASS OVER MUCH OF THE OZARKS AND
  SOUTHEAST KANSAS TO BECOME VERY UNSTABLE.

  A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL DRIFT SLOWLY
  SOUTHEAST INTO FAR WESTERN PORTIONS OF THE OUTLOOK AREA EARLY
  THIS AFTERNOON...WITH NEW THUNDERSTORM DEVELOP ALSO POSSIBLE OVER
  SOUTHWEST MISSOURI.

  WEAK VERTICAL WIND SHEAR WILL PREVENT ORGANIZED SEVERE WEATHER FROM
  OCCURRING...HOWEVER THE EXTREME INSTABILITY EXPECTED WILL ALLOW A
  FEW STORMS TO PRODUCE LARGE HAIL AND ISOLATED DAMAGING DOWNBURSTS
  GIVEN THE AMOUNT OF MOISTURE PRESENT. DUE TO SLOW STORM
  MOVEMENT...EXCESSIVE RAINFALL COULD QUICKLY OCCUR...LEADING TO
  FLASH FLOODING IN LOCALIZED AREAS.

  THE THREAT FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
  LINGER INTO THE OVERNIGHT HOURS AND EARLY FRIDAY MORNING AS THE
  LAST IN A SERIES OF OVERNIGHT THUNDERSTORM COMPLEXES DEVELOPS OVER
  NEBRASKA AND MOVES SOUTHEAST ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ANY ONGOING THUNDERSTORMS SHOULD EXIT THE REGION BY MIDDAY
  FRIDAY...FOLLOWED BY A PERIOD OF VERY WARM AND HUMID WEATHER ACROSS
  THE OZARKS REGION. ISOLATED BRIEF THUNDERSTORMS MAY BE POSSIBLE
  EACH DAY JUST ABOUT ANYWHERE...HOWEVER THE GREATER CONCERN INTO
  WEEKEND AND EARLY NEXT WEEK WILL BE WITH AFTERNOON HEAT INDEX
  READINGS THAT COULD APPROACH OR EXCEED 100 DEGREES ON SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHWEST MISSOURI
  AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON...AND POSSIBLE AGAIN
  LATE TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Local storm report, Jul 8, 3:31 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT THU JUL 08 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             STOTTS CITY             37.10N 93.97W
07/08/2004  0.88 INCH        LAWRENCE           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

JLT
Special weather statement, Jul 8, 3:51 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT THU JUL 8 2004

KSZ101-MOZ068-077-078-088-089-093-090000-
BARTON-CEDAR-CHEROKEE-DADE-HICKORY-JASPER-NEWTON-
INCLUDING THE CITIES OF...JOPLIN...NEOSHO AND STOCKTON.
351 PM CDT THU JUL 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 591 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...DADE...HICKORY...JASPER AND NEWTON.

IN KANSAS:

CHEROKEE.

MOZ079-090-094-095-101>103-090000-
BARRY-CHRISTIAN-GREENE-LAWRENCE-MCDONALD-POLK-STONE-
INCLUDING THE CITIES OF...BOLIVAR...MONETT...MOUNT VERNON...
OZARK AND SPRINGFIELD.
351 PM CDT THU JUL 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 591 REMAINS IN EFFECT UNTIL 700 PM
CDT THURSDAY EVENING...FOR THE FOLLOWING COUNTIES...  IN MISSOURI:
BARRY...CHRISTIAN...GREENE...LAWRENCE...MCDONALD...POLK AND STONE.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
MONETT...MOUNT VERNON...OZARK AND SPRINGFIELD.

BOOKBINDER
Local storm report, Jul 8, 4:19 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT THU JUL 08 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             LIBERAL                 37.57N 94.53W
07/08/2004  0.88 INCH        BARTON             MO   LAW ENFORCEMENT

0252 PM     HAIL             HUMANSVILLE             37.80N 93.58W
07/08/2004  0.75 INCH        POLK               MO   LAW ENFORCEMENT

0255 PM     TSTM WND DMG     2 N RACINE              36.93N 94.53W
07/08/2004                   NEWTON             MO   LAW ENFORCEMENT

            TREE DOWN.

0323 PM     HAIL             STOTTS CITY             37.10N 93.97W
07/08/2004  0.88 INCH        LAWRENCE           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

JLT
Local storm report, Jul 8, 5:09 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT THU JUL 08 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             5 S BRANSON             36.58N 93.22W
07/08/2004  0.75 INCH        TANEY              MO   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO.

SR
Local storm report, Jul 8, 5:32 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT THU JUL 08 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     LIGHTNING        LOCKWOOD                37.38N 93.97W
07/08/2004                   DADE               MO   PUBLIC

            *** 1 INJ *** PERSON INJURED BY LIGHTNING STRIKE.
            CONDTION UNKNOWN. TRANSPORTED TO HOSPITAL. TIME
            APPROXIMATE.
Special weather statement, Jul 8, 6:02 PM CDT, 1 hour 46 minutes before
MOZ079-090-094-095-101>103-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT THU JUL 8 2004

MOZ079-090-094-095-101>103-082356-
BARRY-CHRISTIAN-GREENE-LAWRENCE-MCDONALD-POLK-STONE-
INCLUDING THE CITIES OF...BOLIVAR...MONETT...MOUNT VERNON...
OZARK AND SPRINGFIELD.
602 PM CDT THU JUL 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 591 WHICH WAS IN EFFECT UNTIL 7 PM
CDT...HAS BEEN CANCELLED FOR THE REMAINING COUNTIES OF SOUTHERN
MISSOURI.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:35 PM CDTFlash Flood WarningSGFHowell6 hr
Jul 9, 9:29 AM CDTFlash Flood WarningSGFBenton6 hr
Jul 9, 9:48 AM CDTSevere Thunderstorm WarningSGFGreene42 min
Jul 9, 10:40 AM CDTFlash Flood WarningSGFNewton6 hr
Jul 9, 12:09 PM CDTFlash Flood WarningSGFBarry, McDonald5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.